Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 66, NWS Morristown, TN

April 8, 2011Washington County, Virginia; Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 8, 2011, 7:19 PM EDT for Washington County, Virginia; Johnson County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2011, 7:19 PM EDT (23:19 UTC)
Expired
Apr 8, 2011, 8:06 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Johnson County, TN, Washington County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:52 PM EDTTSTM WND DMGGlade Spring, VAA FEW TREES DOWN AND PENNY SIZE HAIL NEAR GLADE SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 6:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS54 KMRX 082319
SVRMRX
TNC091-VAC191-090015-
/O.NEW.KMRX.SV.W.0066.110408T2319Z-110409T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT FRI APR 8 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF LEBANON...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LINDELL...EMORY-MEADOW VIEW...GLADE SPRING...DAMASCUS AND
  KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3659 8167 3657 8167 3654 8170 3684 8206
      3687 8202 3688 8198 3687 8194 3689 8188
      3693 8184 3679 8169 3662 8160
TIME...MOT...LOC 2318Z 310DEG 26KT 3685 8189

$$
3 follow-up statements
205 
WWUS54 KMRX 082334
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT FRI APR 8 2011

TNC091-VAC191-090015-
/O.CON.KMRX.SV.W.0066.000000T0000Z-110409T0015Z/
JOHNSON TN-WASHINGTON VA-
734 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WASHINGTON AND EXTREME NORTHERN JOHNSON COUNTIES...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EMORY-MEADOW VIEW...OR 7 MILES WEST OF CHILHOWIE...
MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DAMASCUS AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3659 8167 3657 8167 3654 8170 3679 8200
      3690 8180 3679 8169 3662 8160
TIME...MOT...LOC 2334Z 312DEG 27KT 3675 8178

$$
049 
WWUS54 KMRX 082354
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT FRI APR 8 2011

TNC091-VAC191-090015-
/O.CON.KMRX.SV.W.0066.000000T0000Z-110409T0015Z/
JOHNSON TN-WASHINGTON VA-
754 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WASHINGTON AND EXTREME NORTHERN JOHNSON COUNTIES...

AT 747 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR KONNAROCK...OR 7 MILES NORTHWEST OF 
WHITETOP...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN WASHINGTON AND EXTREME
  NORTHERN JOHNSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3671 8182 3681 8171 3662 8160 3659 8167
      3657 8167 3654 8170
TIME...MOT...LOC 2353Z 312DEG 27KT 3665 8165

$$
570 
WWUS54 KMRX 090006
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT FRI APR 8 2011

TNC091-VAC191-090015-
/O.CAN.KMRX.SV.W.0066.000000T0000Z-110409T0015Z/
JOHNSON TN-WASHINGTON VA-
806 PM EDT FRI APR 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON AND EXTREME
NORTHERN JOHNSON COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3671 8182 3681 8171 3662 8160 3659 8167
      3657 8167 3654 8170
TIME...MOT...LOC 0005Z 312DEG 27KT 3659 8157

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:50 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 8, 2:50 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT FRI APR 8 2011

.SHORT TERM (TODAY AND TONIGHT)...MONITORING CLEARING AREA ACROSS
WESTERN KENTUCKY THAT IS SHIFTING EAST-SOUTHEAST TOWARD THE AREA.
QUITE A BIT OF LOW CLOUDS REMAIN ACROSS THE FORECAST AREA THIS
AFTERNOON AND EXPECT THIS TO BE INITIAL LIMITING FACTOR INVOLVING
SHRA/TSRA FOR WESTERN AND CENTRAL PORTIONS OF THE AREA. REMAINDER OF
SHRA FROM FIRST UPPER SYSTEM CONTINUES TO MOVE EASTWARD TOWARD THE
TRI CITIES AREA AS OF 1830Z.

WILL CONTINUE WITH AT LEAST A CHANCE POP FOR SHRA/TSRA TONIGHT...AS
SECOND UPPER SYSTEM MOVING INTO THE OHIO VALLEY REGION MAY PUSH
PRECIP INTO ESPECIALLY NORTHERN SECTIONS OF THE FORECAST AREA...
INCLUDING SOUTHWEST VIRGINIA AND THE TRI CITIES AREA. CURRENT
FORECAST SEEMS TO HAVE A DECENT HANDLE ON COMPROMISE POPS BETWEEN
GFS/NAM FOR FORECAST AREA ON SATURDAY...AND GENERALLY ACCEPTED.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...A FEW INSTABILITY
SHOWERS MAY LINGER IN SATURDAY EVENING.  OTHERWISE...HIGH PRESSURE
BUILDING IN SATURDAY NIGHT WILL DOMINATE AREA WEATHER FOR DRY AND
WARM WEATHER ON SUNDAY.  A COLD FRONT MOVES ACROSS THE REGION ON
MONDAY.  MODELS CONTINUE TO DIFFER ON TIMING AND STRENGTH...SO KEPT
POPS IN HIGH CHANCE CATEGORY FOR NOW.  SURFACE HIGH IN CONTROL
TUESDAY AND WEDNESDAY.  LOW PRESSURE SYSTEM MOVES IN AROUND THE
THURSDAY/FRIDAY TIME FRAME.  CONFIDENCE LOW ON DETAILS OF THIS AND
HAVE KEPT POPS AT 30 TO 20 AS THE SYSTEM PASSES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  60  85  64  86  64 /  10  30  10  10  20
KNOXVILLE AIRPORT, TN    61  83  62  85  62 /  20  40  10  10  20
OAK RIDGE, TN            62  83  63  85  62 /  20  40  10  10  20
TRI CITIES AIRPORT, TN   53  81  59  83  59 /  20  40  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TT/MJB
Hazardous weather outlook, Apr 8, 3:44 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT FRI APR 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS
COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A
FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.

STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY...
AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND
EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 6:25 PM EDTSevere Thunderstorm WarningMRXRussell, Washington65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.